Hail, Franklin
- When
- July 27, 3:50 PM EST
- Where
- Franklin County, 1.38 mi N of Pinola
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.050, -77.580
A thunderstorm produced sub-severe nickel-sized hail in northern Franklin County.
A cold front crossed central Pennsylvania during the evening hours of July 27, 2018, accompanied by scattered showers and storms. A few strong storms developed in a moderate shear, moderate CAPE environment, with one storm producing wind damage in Lancaster County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold front crossed central Pennsylvania during the evening hours of July 27, 2018, accompanied by scattered showers and storms. A few strong storms developed in a moderate shear, moderate CAPE environment, with one storm producing wind damage in Lancaster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 2:28 PM EST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 328 PM EDT Fri Jul 27 2018 .SYNOPSIS... An upper low and associated cold front over Lake Erie early this morning will push southeast across the region today. A broad area of surface high pressure will build across Pennsylvania this weekend. Then, a developing area of low pressure over the Lower Mississippi Valley will track northeast into the Great Lakes early next week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Diffuse sfc cold front pushing through western PA early this afternoon. Deep layer moisture pooling along and ahead of it over the southeast half of central PA. Mid afternoon GOES imagery and sfc obs indicate good sfc heating occurring well ahead the front over the southeast third of central PA. Coordinated SVR Watch #312 for the Lower Susq valid through 10 PM EDT. WPC approx the same location with SLGT risk of Excessive Rainfall. MRGL SVR risk extends back to the Ncent mtns and Laurel highlands. Deep layer sheer and straight line hodographs will support multicell and a few discrete supercells this afternoon, with bowing line segments developing as storms mature. Damaging gusts and marginally severe hail are possible with the stronger storms through the afternoon, Heavy rainfall over areas significantly impacted by this week's persistent rains will create an elevated Flash Flood threat, and Flash Flood Watch has been issued for this afternoon and evening from Adams County NNE to Schuylkill Counties, in collaboration with LWX and PHI. High today will be more comfortable and in the 70s across the northern and western mtns, while the Susquehanna Valley and adjacent parts of South-Central PA will see near normal temps in the lower to middle 80s. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SATURDAY/... A cold front pushes southeast of the region after midnight. Some clearing will develop behind the cold front overnight, especially across the northern and western mtns. Broad- brushed in some 1-2SM patchy fog throughout the valleys, however, the fog could become locally dense during the predawn hours across the north and west. Min temps early Saturday will vary from the low to mid 50s over the NW and low to mid 60s in the southeast. Blended MOS suggests a shower possible over northern areas during the day Saturday, but the ensembles show near to below normal PWATs so the threat for widespread activity should remain low. So overall another much needed *mostly* dry day is expected. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... The large scale pattern favors a broad upper trough over the NERN US for Sunday through Monday before the trough retrogrades into the midwest in favor of building heights along the eastern seaboard/western Atlantic from Tuesday through the end of the week. Sunday and Monday will be mostly dry but the expected weak troughing forces the mention of at least some scattered showers or thunderstorms, especially in the afternoon by Monday. Later in the forecast period, we will see a renewal of a southerly more humid airflow over the eastern US up into the local area. The GEFS shows PWATs rebounding to above normal once again by Tuesday and continuing into at least Wednesday evening, with a ribbon of high PWATs holding on into Friday over the south/SE. At this point the pattern does not have the look of what we saw recently with the stagnant deep southerly flow and potential for repeated torrential downpours. It looks like a more typical summer pattern with humid days under broad SW flow aloft favoring mainly diurnal showers and thunderstorms. The potential for flooding will have to still be monitored, mainly because of the recent widespread huge amounts of rain that will still be draining into the region's streams and creeks, and the potential for the storms to be slower moving, especially later in the week. With the expectations of a fair amount of clouds and scattered showers and thunderstorms from Tuesday onward, daytime highs will actually average near to slightly below normal. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Showers extend across central PA from southwest to northeast ahead of a slowly advancing cold front. T-storms with brief heavy downpours will fire this afternoon along/ahead of the cold front and pre- frontal trough advancing eastward across PA. Anticipate most likely t-storm impacts across the southeast 1/2 of the airspace from 18-03Z. Strong to locally severe wind gusts are possible. Clearing skies and light winds tonight should allow some fog/low cigs to redevelop into Saturday morning. .Outlook... Sat...AM fog, otherwise VFR. Isolated shower psbl nrn 1/3. Sun...AM fog, otherwise VFR. Isolated shower/t-storm srn 1/3. Mon-Tue...Showers and thunderstorms likely. && .HYDROLOGY... Falling stages observed at all river points above flood stage early this morning. Locally heavy rainfall is possible this afternoon/evening in areas that received very heavy rain over the past 7 days. Depending on where the rain falls, small streams could see a brief/sharp rise into early tonight. Dry weather over the weekend will allow rivers and streams to recede. However, additional rainfall next week will bring a renewed risk of flooding/rising rivers and streams. && .CLIMATE... *Wettest July on record at Harrisburg and Williamsport Total monthly precipitation of 11.66 inches at Harrisburg and 11.73 inches at Williamsport ranks as the wettest July on record at both sites. (Data through 7/26). The previous wettest July at Harrisburg was 1969 with 9.72 inches. The previous wettest July at Williamsport was 1992 with 9.65 inches. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for PAZ057>059- 064>066. && SYNOPSIS...Dangelo/DeVoir/Lambert NEAR TERM...Dangelo/DeVoir/Lambert SHORT TERM...DeVoir/Fitzgerald/Lambert LONG TERM...RXR AVIATION...DeVoir/Steinbugl HYDROLOGY... CLIMATE...
Hazardous Weather Outlook National Weather Service State College PA 132 PM EDT Fri Jul 27 2018 PAZ057>059-064>066-281745- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 132 PM EDT Fri Jul 27 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-063-281745- Franklin-Perry-Cumberland- 132 PM EDT Fri Jul 27 2018 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ051>053-281745- Montour-Northumberland-Columbia- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-037-041-042-045-046-049-050-281745- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds and heavy downpours are possible this afternoon. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the storms train to the northeast across the same areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-281745- Warren-McKean-Potter-Elk-Cameron- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service State College PA
425 PM EDT FRI JUL 27 2018
PAZ026-035-036-272100-
Fulton PA-Franklin PA-Huntingdon PA-
425 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...AND FULTON COUNTIES UNTIL 500 PM EDT...
At 424 PM EDT, Doppler radar indicated a strong thunderstorm over
Sideling Hill Rest Area, moving northeast at 25 mph.
Torrential rain, nickel size hail and winds in excess of 40 mph are
possible.
Locations impacted include...
Harrisonville, Waterfall, Fort Littleton, Upper Strasburg, Roxbury,
Willow Hill, Sideling Hill Rest Area, Doylesburg, Fannettsburg,
Saluvia, Orrstown and Shade Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4010 7816 4029 7771 4027 7770 4029 7767
4027 7766 4026 7767 4026 7765 4023 7765
4022 7764 4023 7762 4021 7760 4018 7762
4012 7756 4006 7753 3993 7806
TIME...MOT...LOC 2024Z 246DEG 33KT 4005 7803
La CorteSpecial Weather Statement
National Weather Service State College PA
427 PM EDT FRI JUL 27 2018
PAZ050-052-272045-
Northumberland PA-Snyder PA-
427 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
SNYDER COUNTIES UNTIL 445 PM EDT...
At 427 PM EDT, Doppler radar indicated a strong thunderstorm over
Selinsgrove, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Sunbury, Selinsgrove, Northumberland, Winfield, Elysburg, Riverside,
Trevorton, Shamokin Dam, Hummels Wharf, Montandon, Kreamer, Port
Trevorton, Kratzerville, Stonington, Freeburg, Snydertown, Herndon,
Seven Points and Selinsgrove Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4069 7693 4076 7704 4089 7692 4089 7682
4094 7687 4105 7676 4095 7679 4097 7666
4096 7663 4094 7660 4093 7656 4091 7657
4088 7655 4088 7651 4086 7651
TIME...MOT...LOC 2027Z 226DEG 36KT 4078 7689
KFThe national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced sub-severe nickel-sized hail in northern Franklin County.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Route 501 south of Brickerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770965, 762930.